Minnesota, 2012

Hail and Damaging Winds in Minnesota, August 1, 2012

August 1, 2012 · NWS MPX · 11 events in 5 counties and zones

Wednesday afternoon, August 1st, thunderstorms developed near Canby, Minnesota, and moved to the east-southeast and intensified. Large hail was the first to develop early in the storms history, then it began to bow out and move to the east-southeast across portions of west-central and southwest Minnesota, where several wind gusts over 60 mph occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Wednesday afternoon, August 1st, thunderstorms developed near Canby, Minnesota, and moved to the east-southeast and intensified. Large hail was the first to develop early in the storms history, then it began to bow out and move to the east-southeast across portions of west-central and southwest Minnesota, where several wind gusts over 60 mph occurred. The highest wind gust occurred at 551 PM CST at the Redwood Falls regional airport where a measured 79 mph wind gust occurred. Eventually, small segments of this bow echo moved to the east and caused damage near Northfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 1, 3:14 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 1, 3:14 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
414 PM CDT WED AUG 1 2012

.UPDATED AVIATION DISCUSSION...

&&

.DISCUSSION...
STRONG CONVECTION CONTINUES ACROSS PORTIONS OF NORTHERN WI AT MID
AFTERNOON AHEAD OF A SHORT WAVE OVER NORTHERN MN. MORE CONVECTION
IS EXPECTED LATE THIS AFTERNOON AND EVENING ALONG A COLD FRONT
STRETCHING FROM THE ARROWHEAD OF MN TO CENTRAL SD. THIS CONVECTION
WILL LIKELY HAVE SOME BOUTS OF SEVERE WEATHER WITH LARGE HAIL AND
DAMAGING WINDS. THE WIND THREAT HAS ME MOST CONCERNED WITH DCAPE
VALUES CURRENTLY 1500-1800 J/KG. IN ADDITION... THE RIGHT ENTRANCE
REGION OF A 100+ KNOT JET WILL BE PASSING ACROSS CENTRAL MN EARLY
TONIGHT.

THE FRONT WILL PROGRESS EAST AND SOUTH OF THE FA OVERNIGHT WITH
LINGERING SHOWERS OVER FAR SOUTHERN MN AND WEST CENTRAL WI. THERE
IS SOME CONCERN THAT A SECOND SHORT WAVE OVER WESTERN ND MAY CAUSE
SOME SHOWERS OVER CENTRAL MN DURING THE OVERNIGHT HOURS. A PERIOD
OF DRY WEATHER IS FORECAST FOR MUCH OF THURSDAY AND THURSDAY NIGHT
AS HIGH PRESSURE PASSES ACROSS THE UPPER MISSISSIPPI VALLEY.

A MUCH STRONGER SHORT WAVE AND FRONTAL SYSTEM WILL MOVE ACROSS THE
NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY FROM FRIDAY THROUGH
SATURDAY. VIRTUALLY ALL SOLUTIONS HAVE A CLOSED H5 LOW PASSING
ALONG THE INTERNATIONAL BORDER. THE THREAT FOR SEVERE WEATHER WILL
BE ON THE RISE FRIDAY AFTERNOON IN FAR WESTERN MN AND ACROSS THE
REST OF THE FA FRIDAY NIGHT. AT THIS TIME... CONFIDENCE IS
HIGHEST FOR SEVERE WEATHER FROM WEST CENTRAL MN INTO NORTHERN
AREAS OF THE STATE FRIDAY AFTERNOON AND EVENING WHEN CONSIDERING
SHEAR VALUES... THE LOW LEVEL JET AND THE DIFFERENTIAL TEMPERATURE
ADVECTION SCHEME.

SOME SHOWERS WILL LINGER ON SATURDAY IN THE COLD TROUGH ALOFT
ACROSS THE FA. A PERIOD OF DRY WEATHER IS EXPECTED OR SUNDAY AND
MONDAY ALONG WITH TEMPERATURES MUCH CLOSER TO SEASONAL NORMALS. IN
FACT... I HAVE MSP FORECAST BELOW 80 DEGREES FOR THE HIGH ON
SUNDAY... THIS WOULD BE THE FIRST TIME SINCE JUNE 25TH. A WEAK COLD
FRONT WILL DRIFT SOUTHEAST ACROSS THE REGION MONDAY NIGHT AND
TUESDAY WITH A FEW SHOWERS AND THUNDERSTORMS POSSIBLE... ALTHOUGH
CONFIDENCE IS NOT HIGH ON COVERAGE AT THIS TIME. A COOL NORTHWEST
FLOW WILL END THE FORECAST PERIOD NEXT WEDNESDAY WITH HIGHS AGAIN
FORECAST BELOW THE 80 DEGREE MARK IN MANY AREAS OF THE FA.

&&

.AVIATION.../18Z TAF ISSUANCE WITH 21Z UPDATE/
A FRONTAL BOUNDARY REMAINS ACROSS ROUGHLY THE I-94 CORRIDOR...WITH
NORTHWESTERLY WINDS NORTH OF THE FRONT...AND SOUTHWESTERLY WINDS
SOUTH OF THE FRONT. A FEW SHOWERS AND THUNDERSTORMS HAVE TRIED TO
DEVELOP ALONG THIS BOUNDARY...BUT HAVE HAD LITTLE SUCCESS OVER THE
PAST FEW HOURS. THEREFORE DECIDED TO DELAY THE THUNDER IN THE TAFS
UNTIL LATER IN THE EVENING...WHEN A COMPLEX IS EXEPCTED TO MOVE IN
FROM THE DAKOTAS ACROSS THE REGION. THIS FRONT WILL SAG SOUTHWARD
THROUGHOUT THE PERIOD...SO HAVE NORTHERLY WINDS EARLY TOMORROW
THROUGH THE REMAINDER OF THE TAF PERIOD.

KMSP...GIVEN THE RECENT STORM TRENDS...CONFIDENCE HAS INCREASED
THAT STORM DEVELOPMENT WILL HOLD OFF THE REMAINDER OF THE
AFTERNOON. THEREFORE DELAYED THUNDER MENTION UNTIL LATER THIS
EVENING. AN AREA OF STORMS IS CURRENTLY ONGOING ACROSS THE DAKOTAS
WHERE THE ENVIRONMENT IS MORE FAVORABLE FOR DEVELOPMENT. THIS WILL
SHIFT EASTWARD OVER THE NEXT FEW HOURS...SO HAVE INTRODUCED A
TEMPO GROUP FROM 04-06Z TO HIGHLIGHT THE BEST CHANCE FOR STORMS
ACROSS THE METRO.

/OUTLOOK/
THURSDAY...VFR. WINDS N AT 5G10KTS.
FRIDAY...VFR DURING THE DAY. EVENING MVFR/IFR CONDITIONS LIKELY IN
SHWRS/TSTMS. WIND SE AT 10G20KTS.
SATURDAY...VFR/MVFR WITH SHWRS/TSTMS POSSIBLE EARLY. WINDS W AT
10G20KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/JRB
Hazardous weather outlook, Aug 1, 2:40 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 PM CDT WED AUG 1 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
022045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
340 PM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE OUTLOOK AREA LATE
THIS AFTERNOON AND EVENING AS A COLD FRONT DRIFTS SLOWLY SOUTH
ACROSS THE REGION. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL. IN ADDITION...THE HEAT AND HUMIDITY LATE
WILL CAUSE HEAT INDEX VALUES BETWEEN 95 AND 100 DEGREES IN MANY
LOCATIONS ACROSS WEST CENTRAL AND SOUTH CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A GOOD CHANCE FOR STRONG THUNDERSTORMS IN THE FRIDAY
AFTERNOON TO EARLY SATURDAY MORNING TIME FRAME AS WELL. ALTHOUGH
IT IS STILL A COUPLE DAYS AWAY...IT APPEARS SEVERE WEATHER IS
POSSIBLE WITH THIS LATE WEEK SYSTEM. IN FACT...IF THE PATTERN
HOLDS TOGETHER...IT COULD BE ONE OF THE MORE ACTIVE SEVERE WEATHER
DAYS WE HAVE SEEN IN THIS OTHERWISE FAIRLY QUIET SUMMER IN TERMS
OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR
EVENING.

RAH

In the hours before

Special weather statement, Aug 1, 3:44 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
444 PM CDT WED AUG 1 2012

MNZ054-064-012245-
LAC QUI PARLE-YELLOW MEDICINE-
444 PM CDT WED AUG 1 2012

AT 439 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 3 MILES SOUTHEAST OF MORITZ. THESE STORMS WAS MOVING EAST
AT 35 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

PEOPLE IN SOUTHERN LAC QUI PARLE AND YELLOW MEDICINE COUNTIES...
INCLUDING THE CITIES OF BURR...CANBY...PROVIDENCE...ST LEO...SPRING
CREEK...CLARKFIELD AND HAZEL RUN...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4493 9644 4491 9573 4493 9573 4491 9572
      4491 9568 4479 9550 4477 9552 4477 9550
      4471 9538 4455 9536 4454 9560 4462 9562
      4462 9610 4463 9645
TIME...MOT...LOC 2145Z 279DEG 30KT 4480 9645

JLT

The radar

The Sioux Falls radar (KFSD), 130 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Yellow Medicine

When
August 1, 4:17 PM CST
Where
Yellow Medicine County, 3.97 mi SSW of St Leo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.670, -96.110

Thunderstorm Wind, Redwood

When
August 1, 5:39 PM CST
Where
Redwood County, 2.56 mi WNW of Redwood Falls
Measured
58 kt (67 mph) measured gust
Reported by
Broadcast Media
Coordinates
44.540, -95.150

A trained spotter measured a wind gust of 67 mph on the west side of Redwood Falls.

Thunderstorm Wind, Redwood

When
August 1, 5:40 PM CST
Where
Redwood County, 0.85 mi NW of Redwood Falls
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
44.540, -95.110

Thunderstorm Wind, Redwood

When
August 1, 5:45 PM CST
Where
Redwood County, 0.85 mi NW of Redwood Falls
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
44.540, -95.110

Thunderstorm Wind, Redwood

When
August 1, 5:51 PM CST
Where
Redwood County, 0.85 mi NW of Redwood Falls
Measured
69 kt (79 mph) measured gust
Reported by
ASOS
Coordinates
44.540, -95.110

Hail, Redwood

When
August 1, 6:01 PM CST
Where
Redwood County, 1.2 mi NW of Wabasso
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.410, -95.270

Hail, Brown

When
August 1, 6:25 PM CST
Where
Brown County, 1.21 mi NW of Springfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.260, -94.990

Thunderstorm Wind, Rice

When
August 1, 8:24 PM CST
Where
Rice County, 1.38 mi S of Northfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.450, -93.170

A large tree limb, approximately 50 feet in length was blown down near Northfield.

Hail, Rice

When
August 1, 8:30 PM CST
Where
Rice County, 2.07 mi S of Northfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.440, -93.170

Thunderstorm Wind, Rice

When
August 1, 8:34 PM CST
Where
Rice County, 1.63 mi ENE of Dundas
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.440, -93.190

A large tree was uprooted east of Dundas.

Hail, Goodhue

When
August 1, 9:10 PM CST
Where
Goodhue County, 0.69 mi S of Zumbrota
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.290, -92.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387670, 387675, 387676, 387677, 387678, 387671, 387672, 387679, 387673, 387680, 387674.